Blog

Clonazepam Overdose Symptoms
June 19, 2019

Clonazepam Overdose Symptoms, Signs, Treatment Options

Clonazepam Overdose Symptoms

Clonazepam (the generic drug for Klonopin) is one of the top benzodiazepines prescribed to treat anxiety, insomnia, mood disorders, and seizures. Benzos, including clonazepam, are sedative drugs and are among the top ten most addictive drugs. Clonazepam helps to “take the edge off,” and that’s a feeling many enjoy and get addicted to, and for that reason, many use the drug illegally or not as medically prescribed.

When prescribed and monitored closely by a doctor, the risks of the drug are communicated, and the prescriptions are monitored to keep the patient as safe as possible. When the drug is obtained illegally on the street, from multiple doctors at the same time, or from forged prescriptions, the risks are ignored or not communicated clearly; therefore, the user is at a much higher risk for clonazepam abuse.

A Closer Look at Clonazepam Abuse

According to the 2013 National Survey for Drug Use and Health (NSDUH), the average age for non-medical users of sedative drugs (not including over the counter drugs) is 25 years old. In 2013, approximately 128,000 new users tried a sedative drug for non-medical purposes for the first time. Although this number has decreased some compared to 2003 when it was 194,000, clonazepam abuse still remains a large problem for people aged 12 and older.

According to The Drug Abuse Warning Network (DAWN) 2014 report, there were approximately one million emergency department visits in the US involving benzodiazepines alone or in combination with other substances. In 2011, 61,000 people in the United States had a Klonopin-related emergency room visit due to nonmedical use of the drug. In 2001, this number was just shy of 13,000.

Clonazepam Addiction and Abuse Signs and Symptoms

When used other than its prescribed, Klonopin (clonazepam) can be dangerous. The first signs of abuse and addiction include taking clonazepam in a manner other than intended: for example, if someone takes clonazepam at a higher dose than prescribed, for longer than prescribed, more regularly than prescribed, or if someone obtains the drug illegally and takes the drug without medical guidance.

Additional signs of a clonazepam addiction:

  • Persistent cravings for the drug
  • Developing financial problems because of drug costs
  • Wanting to quit but not being able to
  • Continuing to use the drug despite its negative effects
  • Professional and social withdrawal

A serious indicator of clonazepam abuse includes developing a tolerance to its effect. When this happens, many will begin taking a higher dose of the drug, and many will eventually take the drug with alcohol and/or opioids to create a sense of calm that clonazepam used to create on its own. These drug interactions can lead to compounded physical side effects and serious harm, including the risk of death.

Other serious side effects of clonazepam abuse include:

  • Drowsiness
  • Confusion
  • Impaired coordination
  • Slow reflexes
  • Vertigo
  • Fainting
  • Numbness
  • Reduced libido
  • Slowed or stopped breathing
  • Coma (loss of consciousness)

Clonazepam Overdose: What to Know and What to Do

Large doses of Klonopin can put users at risk for overdose. In addition, mixing Klonopin with other drugs and/or alcohol creates a risk for overdose. Since clonazepam works as a depressant to the central nervous system, it slows the heart rate and breathing and can lead to coma or death.

Clonazepam overdose signs include:

  • Extreme drowsiness
  • Unsteady walking
  • Slurred speech
  • Memory impairment, difficulty concentrating
  • Reduced attention span
  • Lack of coordination
  • Slowed or stopped breathing
  • Unresponsive behavior

In the event of an overdose or a suspected overdose, call 9-1-1 immediately. Do not waste any time. Keep the individual talking for as long as possible. Roll the individual on his/her side, and make sure the person does not choke on his/her vomit. Do NOT try to treat an overdose on your own. Medical personnel may need to administer medication to reverse the effects of an overdose, and they may need to pump the individual’s stomach as well.

Clonazepam Abuse and Treatment Options

To safely recover from clonazepam abuse, the safest option is to seek professional addiction treatment help. Please do not try to recover on your own. Withdrawal symptoms can be severe, and if the withdrawal process is not overseen by medical professionals, the individual may relapse. An individualized treatment plan is important and typically includes various types of treatment including cognitive-behavioral therapy, family therapy, and motivational interviewing, and motivational incentives.

It’s never too late to stop using clonazepam. Contacting an addiction treatment professional can make all the difference and you can do that confidentially 24/7 here at Beach House. Just contact us today.

close